Pennsylvania, 2019Winter Storm in Pennsylvania, March 3 to 4, 2019
March 3 to 4, 2019 · NWS CTP · 9 events in 9 counties and zones
Low pressure developed over the southeastern United States, sliding northeastward and off the Mid-Atlantic Coast near the Tidewater of Virginia and continuing northeastward and out to sea. This system brought a period of snow across central Pennsylvania, with 6 to 7 inches falling along the I-81 corridor.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure developed over the southeastern United States, sliding northeastward and off the Mid-Atlantic Coast near the Tidewater of Virginia and continuing northeastward and out to sea. This system brought a period of snow across central Pennsylvania, with 6 to 7 inches falling along the I-81 corridor. Southeast of I-81, some rain mixed in with the snow early in the event and lowered snowfall totals a bit.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 3, 2:38 PM EST, 22 minutes earlier.
Area forecast discussion, Mar 3, 2:38 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service State College PA
238 PM EST Sun Mar 3 2019
.SYNOPSIS...
Low pressure over Louisiana will race northeast today, passing
off the Mid Atlantic coast tonight. An anomalous upper level
trough will then pivot across the northeast CONUS next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Showers continue to spread eastward over the region as the
storm moves to the northeast.
19Z radar has light to moderate snowfall over Johnstown and
Altoona. The biggest forecast question during this period is
snowfall amounts. There are a few plumes that have Lancaster in
rain briefly, however given the temperatures and forcing aloft,
the rain/snow line should be south and east of Lancaster county
which should keep the region as snow.
The heaviest snowfall this afternoon will be through the
western counties of Somerset, Bedford and Fulton. However the
surface axis should shift to the east, along with the winds,
which will mean after 00Z the heaviest precipitation will be
through the Lower Susquehanna river valley. Have increased QPF
and snowfall amounts for the southwest central counties,
however have kept those counties in an advisory. There could be
some localized heavier amounts in the central mountains that
could reach warning criteria, upwards of 6 to 8 inches with
highest amounts on ridgetops.
Ensemble mean qpf, combined with snow/water ratios ranging from
around 12/1 over southeast Pa to 18/1 over the northwest
counties, supports storm totals ranging from around 2 inches
over Warren/Mckean counties, to between 6-8 inches south of
I-81.
Snow should taper off from west to east roughly between 03Z-07Z,
as surface low exits the coast. Northwest winds should pick up
late tonight, behind departing storm, but gusts of 15-20mph
based on bufkit soundings should not be high enough to cause
blowing/drifting issues.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Chilly but dry weather is expected Monday and Monday night, as
surface ridging builds into the region. Some limited lake effect
snow shower activity will affect the northwest mountains Monday,
but low inversion heights and dry air mass crossing the Grt Lks
should limit accumulations to a dusting at best. Model soundings
are well mixed to 850mb, supporting max temps from around 20F
over the northwest mountains, to the mid 50s over the Lower Susq
Valley.
Diminishing winds, clearing skies and a fresh snow cover will
allow temps to plummet Monday night. Current guidance is for
lows in the single digits most places to low teens southeast.
However, these numbers could be optimistic based on conditions
so favorable for radiational cooling.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Anomalous upper trough will pivot across the northeast conus
next week, supporting a high confidence of cold, though mainly
dry, weather. Low-pwat, arctic air mass and surface ridging/low
inversion heights suggest there will be very little lake effect
activity across the western mountains. The best chance of snow
showers will come with the passage of shortwaves Tuesday PM and
again Thursday AM. The coldest air will likely arrive Wednesday,
as axis of upper trough passes over Pa. Ensemble 850 temps of
around -18C translate to expected max temps Wednesday of just
the teens over the Allegheny Plateau and the mid 20s over the
Susq Valley.
Moderating temperatures appear likely by late week, as upper
trough begins to lift out. However, uncertainty ramps up with
regard to potential precip Friday. Bulk of guidance indicates a
clipper will be approaching from the midwest, but may pass too
far south to affect Pa. For now, will maintain mention of
possible light snow Friday. 00Z NAEFS and ECENS both indicate an
increasing chance of precipitation the second half of next
weekend, as low pressure tracks west of Pa into the Grt Lks.
This scenario would favor mixed precip, possibly changing to
rain.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18z update... As snow overspreads central PA this afternoon,
conditions will quickly deteriorate, with widespread IFR to
alternate required restrictions developing. Late this afternoon
and early evening (generally from about 22z-05z), occasional
moderate-heavy snow will lower conditions to near airport
minimums at times.
After 05-07z, steadier snow will exit the region to the east,
with conditions improving to fuel alternate or MVFR at most
sites. At KBFD and KJST, lower ceilings and snow showers will
keep things down in the IFR range.
Monday morning, as drier air sweeps in from the W-NW, most sites
will further improve to VFR. Restrictive conditions will likely
last longer at KBFD and KJST.
Light surface winds (mostly 5 kt or less) through most of
tonight, will shift into the W-NW during the pre-dawn hours at
5-10 kt. W-NW winds on Monday will average 8-10 kt, with
occasional gusts to near 20 kt.
Outlook...
Tue-Thu...Mainly VFR. KBFD and KJST will likely see occasional
restrictions, with lower clouds and snow showers.
Fri...More widespread restrictions may develop, with snow or
mixed precipitation perhaps overspreading the region.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 2 AM EST Monday for PAZ006-011-
012-037-041-042-045-046-049>053.
Winter Weather Advisory until 1 AM EST Monday for PAZ010-
017>019-024>028-033>035.
Winter Storm Warning until 3 AM EST Monday for PAZ036-056>059-
063>066.
&&
SYNOPSIS...Fitzgerald/Ceru
NEAR TERM...Ceru
SHORT TERM...Fitzgerald/Ceru
LONG TERM...Fitzgerald
AVIATION...Jurewicz/Martin
Hazardous weather outlook, Mar 3, 4:32 AM EST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
432 AM EST Sun Mar 3 2019
PAZ036-056>059-063>066-040945-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
432 AM EST Sun Mar 3 2019
...WINTER STORM WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 3 AM
EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ006-011-012-037-041-042-045-046-049>053-040945-
Potter-Cameron-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-
432 AM EST Sun Mar 3 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
2 AM EST MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ010-017>019-024>028-033>035-040945-
Elk-Clearfield-Northern Centre-Southern Centre-Cambria-Blair-
Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-
432 AM EST Sun Mar 3 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM EST
MONDAY...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ004-005-040945-
Warren-McKean-
432 AM EST Sun Mar 3 2019
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and Tonight.
Light snow will fall over the region late this afternoon into the
evening hours, accumulating around 2 inches.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Adams
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Adams forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.872, -77.218 (the zone’s center; the record gives no point)
A winter storm produced up to 6 inches of snow across Adams County from March 3-4, 2019.
Winter Storm, Cumberland
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Cumberland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.164, -77.266 (the zone’s center; the record gives no point)
A winter storm produced up to 6 inches of snow across Cumberland County from March 3-4, 2019.
Winter Storm, Dauphin
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Dauphin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
A winter storm produced up to 6 inches of snow across Dauphin County from March 3-4, 2019.
Winter Storm, Franklin
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.927, -77.721 (the zone’s center; the record gives no point)
A winter storm produced up to 7 inches of snow across Franklin County from March 3-4, 2019.
Winter Storm, Lancaster
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Lancaster forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.042, -76.248 (the zone’s center; the record gives no point)
A winter storm produced up to 7 inches of snow across Lancaster County from March 3-4, 2019.
Winter Storm, Lebanon
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Lebanon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
A winter storm produced up to 7 inches of snow across Lebanon County from March 3-4, 2019.
Winter Storm, Perry
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Perry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.398, -77.262 (the zone’s center; the record gives no point)
A winter storm produced up to 6 inches of snow across Perry County from March 3-4, 2019.
Winter Storm, Schuylkill
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- Schuylkill forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.706, -76.216 (the zone’s center; the record gives no point)
A winter storm produced up to 7 inches of snow across Schuylkill County from March 3-4, 2019.
Winter Storm, York
- When
- March 3, 3:00 PM EST to March 4, 1:00 AM EST
- Where
- York forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.920, -76.726 (the zone’s center; the record gives no point)
A winter storm produced up to 7 inches of snow across York County from March 3-4, 2019.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 201923 deaths · 91 injured · EF4 · 10 events
- Tornadoes and Hail in Georgia, March 3, 20191 injured · $5.2 million · EF3 · 23 events
- Tornadoes and Hail in Georgia, March 3, 20193 injured · $1.3 million · EF2 · 28 events
- Tornadoes in South Carolina, March 3, 20198 injured · $2,000 · EF2 · 7 events
- Cold in Wisconsin, March 3, 20191 death · 1 event
- Avalanche in Colorado, March 3, 20191 death · 1 event
- Tornado in Georgia, March 3, 2019EF2 · 1 event
- Tornadoes and Damaging Winds in Alabama, March 3, 2019$174,000 · EF1 · 8 events
- Tornadoes and Damaging Winds in Alabama, March 3, 2019$105,000 · EF1 · 7 events
- Tornado and Hail in Georgia, March 3, 20191 injured · $5,000 · EF1 · 8 events
- Frost and Freeze in Alabama, March 3 to 7, 201930 events
- Extreme Cold in Nebraska, March 3 to 4, 201924 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 810751, 810752, 810753, 810754, 810755, 810756, 810757, 810758, 810759.